Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ronniecaliente

Spiro and Hypertension Meds

Hi, I'm new to this site, but wanted to see if anyone had any experience with this. I've had moderately high blood pressure since I was in my late 20's (it coincided with going on a new BC pill, but not sure if that was the cause). I've had tests and altered my diet and exercise in an effort to control it, and in the end was told it's probably genetic, so I've been on Lisinopril (an ACE inhibitor) for the past 8 years (20 mg/day). I'm 39 now, and BC pills are no longer an option, due to my age and hypertension issues.

Meanwhile, after several years of pretty good skin (including one summer when a facialist said I had one of the nicest complexions she'd seen in a long time), I'm back to feeling like that acne stricken teenager I once was. For the past 3 months I've been getting the worst hormonally induced acne around my chin, and even my forehead is breaking out again. Pro-activ had been working great till the last couple months, but now it only clears the little stuff.

I went to see a derm for the first time since my mid-20's. Back then I was on doxycycline, BC pills, retin-a, and erygel for a couple years and at some point I discovered the BC pills alone kept my skin really clear. I had to stop those when I was 33 because of the hypertension - even with the lisinopril, the pill made my BP too high, and I felt better off the pill and stopped taking it. So my new derm now prescribed Doryx, which cleared my skin pretty well the first month, and I just saw her again and I got the ok after a potassium test (and my primary md)to try spironolactone.

My concern now is that I read spiro shouldn't be taken with an ACE inhibitor, because of the potassium sparing effect of both drugs. A few months ago I was experiencing arrhythmia that went away when I started drinking a lot more water-my husband was diagnosed with PVCs caused by high potassium and he suggested I try drinking more water and it seemed to work. My primary md administered an ekg and it was normal, and she also thought it may have been dehydration and stress.

I guess my question here now is, should I try the spiro (I filled the script yesterday) and just really up my water intake? How often should my potassium level be tested? I have another appointment with the derm in 4 weeks. I used to drink a lot more water when I was running regularly, so I'm used to peeing a lot anyway (I know sprio's a diuretic). I work from home, so access to the bathroom isn't an issue.

One more question, did any of you experience breast enlargement? I know breast tenderness is an expected side effect, but I'm more concerned about increased size I read about - I'm a 34DDD and don't want them to be any larger!. If the increase is marginal, I'm fine with that, I just don't want to have to buy a bigger cup! :confused:

Thanks for any advice or words of wisdom from experience!

Share this post


Link to post
Share on other sites

You are going to have to be a LOT more careful with your diet than most other spiro users because of two K+ sparing drugs, a history of cardiac dysrhythmias, and high blood pressure.

I would first recommend TONS of water, at least 10 6-8 oz glasses a day. I get my water in by drinking seltzer water by the can, but adding lemon juice or various other fruit juices to it for added taste. Plain water's fine, but not for 10 glasses a day!

You'll have to completely eliminate sodas (almost all have potassium for preservatives), most preserved foods (read those labels) and all foods that are high in potassium. At the first sign of leg cramps, dizziness or changed heart rhythms or such, call MDs ASAP. (Can't remember all the s/s of hyperpotassemia right now!)

Some members have reported breast enlargement. I myself have not taken spiro.

(I'm an RN).

Share this post


Link to post
Share on other sites

I'm surprised the derm didn't discuss any drug interactions with you. I wouldn't feel comfortable giving you my opinion on whether you should take the spiro, but if you got the okay in regards to potassium level, and your primary thinks it's okay to take it with your other meds I would guess they think it's safe. I don't envy you, because I'm finding it so hard myself to drink a lot throughout the day! I try to jazz up my water a bit with flavoring, etc, but I've always been someone who gets SO cold just from drinking cold beverages, and then I get uncomfortable. Room temp water for some reason leaves a bad taste in my mouth, but cold or hot beverages don't. I could drink any hot beverage all day long, but not fast enough to take in as much liquid as I'm supposed to. On top of that, I know it's not even biologically possible, but I have to pee literally about 2 minutes after drinking something, almost as if it's bypassing my whole digestive system and just going straight from my mouth to my bladder. (I work from home too, thank God, otherwise my co-workers might start whispering about me and my every 15 minute bathroom breaks, lolo!)

I can definitely tell you my experience with you in regards to breast enlargement. About a month and a half in (on 100mg) I experienced more round, fuller breasts. It almost looked like I'd had a breast lift. I'm a 32C but at age 33 they don't look like they used to! They looked great, but if they were "bigger" it was only a tiny bit, not even enough to affect my bra fit. I loved it. Now I'm 3 months in, and sadly they don't look as full as they did at first, so I'm not sure if my body got used to the spiro and it's not affecting my breasts anymore, at least not as much. The good thing is they aren't now and never were tender or sore.

Hope this helps!

Share this post


Link to post
Share on other sites
I'm surprised the derm didn't discuss any drug interactions with you. I wouldn't feel comfortable giving you my opinion on whether you should take the spiro, but if you got the okay in regards to potassium level, and your primary thinks it's okay to take it with your other meds I would guess they think it's safe.

I'm hoping both docs feel it's safe for me to take both Lisinopril and spiro! I do have an appt in 4 weeks, so if I stick with the spiro, I'll probably ask my derm then about my concerns. I took my blood pressure this AM before taking any pills, cut my Lisinopril in half (to take 10 mg rather than 20) and took the spiro (50mg). I've taken my BP a couple more times since this AM and it's been fairly consistent with my usual BP (I was concerned with it being too low if I'm taking basically 2 BP pills). I'm on my 3rd 24oz bottle of water so far today.

I remember when my husband was in the hospital for PVCs that ended up being potassium related, when he got home, everything he looked at seemed to have high potassium (he has polycystic kidney disease, which is why he needs to watch it). What is the daily recommended level of potassium? What is too much? I'll definitely stay aware of the signs of too much potassium - if I have arrhythmia again, I may stop taking it. Leg cramps - like the middle of the night kind? I used to get those when I ran (or are they different leg cramps?).

Luckily I don't drink much soda (I believe we were told root beer is ok - no potassium), and I do like water. I got out of the habit of drinking so much a couple years ago, but I don't mind getting back into it. I don't like bananas to begin with...I guess I'll have to see how this pans out. I do hope it's worth it and the spiro can help my acne, because I'm feeling pretty self conscious about it these days (not to mention the cystic stuff hurts). I've been able to go makeup-free for the past 4 years, so this is a huge change for me to have to wear it again to feel decent looking!

Thanks for the responses so far!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×